Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

121 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

How to stop addiction ?

my friend has been taking motrin daily for over a year. he's only 15 and now he suddenly has "headaches" everyday and takes 800mg for each one. He sometimes even takes 1200mg. He's been increasing on doses since i met him. he wont listen to me when i tell him it seems like he's addicted. what can i tell him to stop him? or should i just not worry about it?
Wed, 16 Dec 2009
Report Abuse
Question is related to
Drug/Medication ,  
  User's Response
's  Response
"Addiction" properly refers to the compulsive use of a substance either for the pleasure derived from it, or to avoid the discomfort associated with its discontinuation. At least to start with there should be some pleasure in using the substance before one can become addicted to it. That is why the term is used in addictions to alcohol, cocaine, morphine, sleeping pills, etc. Motrin is a brand name for IBUPROFEN, an analgesic (pain killer). There is no pleasure in using it; hence no possibility of "addiction" per se. However, your friend may have a chronic headache which gets relieved temporarily with this medicine. This is similar to the situation of those taking insulin, blood pressure pills, anti-asthmatic pills, and so on. Next comes the issue of why he has this chronic headache. Daily pain killer is certainly not the right treatment for ANY headache. The cause of the headache should be found by a proper medical assessment. Looking at the long duration and the absence (in your report) of any other major symptoms, it is most likely to be TENSION HEADACHE, which can be due to several causes. Long-term use (and misuse) of pain killers can cause several complications, notably kidney damage. It is strongly to be recommended that your friend seek medical, and, if indicated, psychiatric assessment and treatment.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Hii...I have an elder brother who is an addict (drug) ...I am looking for a good doctor for his de addiction. .I also notice he suffers from low self esteem and emotional unstability..therefore am looking for his cure. ..what would we suggest. .but he don t want to see doctor or go to rehab..

doctor1 MD

Doctor my name is dev and i have been habitual of masturbating from 10 years, sometimes it becomes 5 time per day, else 2 times i do that, i am 25 years old, i feel weakness but i am unable to stop it, i don t have strength in my hand and sometimes when i ejaculate, nothing comes from my penis, has my sperm finished? please help me, i am very depressed.

doctor1 MD

hi D i have been addicted by the mastrubation habit so when i set to watch some porn movies so than after that i feel my self really hot than i cant controll on my feeling and prefer to the mastrubation so what can keep me out of being addicted by mastrubation and what is its importance and disadvantages

Recent questions on  Tylenol

doctor1 MD

Hi Doctor, My 8 months old son has been having loose motion since last Saturday. He had sever diaper rashes which has now reduced to some extent. Last Wednesday he had high temperature in the night (102 degree F) after which we started Tylenol. From Friday, he started developing rashes all over his body including his face. His fever has come down, but all the remaining symptoms are still there. Please advice what could be the cause for this.

doctor1 MD

I am currently on Tramadol for a pain that I haven t been able to get rid of on my own with relaxation and OTC meds such as Tylenol and Advil. Tonight my heart has been palpitating and I want to know if it could be the pain pill or if not is it safe to take the Tramadol?

doctor1 MD

If Naproxen has damaged my kidneys and Tylenol is bad for my liver what type of pain meds are available for me? I am said to have several chronic conditions which Docs seem to think or they claim once thought were in people s heads, which I don t understand, but I m only a teacher with a BS and a MS who suffers from spinal degeneration, narrowing of the spine, bulges at L1 and L2 and recently L4 and L5 up until Oct. 2013 when an attempt was made to correct these imaginary disc bulges. I suffer daily sinus headaches docs say they see something in there but there s nothing they can do about it. I have bursitis they tell me, which at times calls for a long needle to be jabbed into my hip and, there s nothing imaginary about that. They tell me I have Gerd so I imagine that s that burning sensation that come up in my chest and throat when I miss taking my omeprazole. I wonder if something like that could have led to my moms and her only sister s esophageal cancer? Or it could be the hiatal hernia or the unspecified intestinal disease they told me I have. You know I thought after that surgery while I was in rehab I was feeling better then I had in years and then I went home. The very next day I was back in the emergency room oh I forgot before I left the rehab a sore started to form at the surgical site and it began to bleed a little but no one was alarmed, especially not me I had had at least 8 abdominal surgeries before, one of them had to ripped back open due to infection (my C-section) the other burst back open when I was made to get up and too soon I thought, after my hysterectomy when I became dizzy and fell while walking down the hospital hallway. This was different this was something I had never heard of and probably would not have if I had died you see doc the people in the emergency room sent me home with a tube of cream, never contacted my surgeon it was her day off never advised a follow-up with her, oh I guess they knew I would not need one. But because I had home health care they took me to their hospital and a week later from the doctor s office I was rushed into surgery stat still didn t know what was wrong and two operations later after efforts to get my blood pressure stabilized I was then told I had contracted something called MRSA. I was on antibiotics for months and sick as hell for months one infection in the body after another in various places I won t name. Finally I was treated for a terrible bronchitis that would only go away with a protocol of prednisone and antibiotics used to treat pneumonia. So back to my original what type of pain meds are safe for me? Thank you in advance if you can answer my question and God bless.

doctor1 MD

I have been dealing with arthritis since I was 25. I am now 65. I have had one hip replacement. I have it in my hands,feet,hips,lower back and now my shoulders. I am in a great deal of pain. My doctor only prescribes extended relief Tylenol. I keep telling him I need something stronger because Tylenol doesn t even touch the pain I am in. I use to walk a lot now my feet hurt so bad I have given it up. Plus I rode my bike too but now find it hurts my back too. Any suggestions on pain medications?

doctor1 MD

My 2 year old grand daughter is staying with me. She only gets a fever of 104 at night. IN the day it is normal and she goes throgh her normal routine, active and eats and drinks well. In the evening, she is drigining and eating snacks too. My...

doctor1 MD

Hey doctor this morning before work I had a blood test done. There was not much pain during it but afterwards I was in a bit of a rush since I had to go to work straight after and in the rush I noticed pain in my left arm where the blood was drawn...

doctor1 MD

Getting tatoo in couple hours. Is it ok to take tylenol & flexeril before and or after tatoo? Thanks for prompt help!